Anyone's parent or loved one with dementia experience opposite affect of medication? (Especially anti-psychotic, anxiety)

Follow
Share

I care for my dad 24/7. He has prostate cancer and dementia. As soon as he went to see geriatric doctor, (5 yrs ago) he was put on haldol for dementia. He's been on hospice now for almost a year, and they put him on Seroquel and Ativan after I told them the Haldol was not working. When I learned how dangerous Seroquel was for the elderly with dementia, I asked them to take him off, but they talked me out of it. They said the benefits out weigh the bad. He's had hallucinacions, and gets aggitated. Of course they just say give him more. Even sleep medication and benedryl barely affect him!! He's broken out now with terrible rash, that they can't figure out why, and I looked up the medications' side effect, and BOTH seroquel and ativan causes itchy rashes! Now he has to take benedryl for that. My dad's going down hill it seems. True, he is on hospice, but it seems the medicaitons do more harm than good. Has anyone tried a more natural approach or different medication for dementia? I'm losing my mind.....and sleep, and health! He never sleeps through the night!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
12

Answers

Show:
Haldol is an antipsychotic used primarily to treat bipolar patients when they are in a full blown manic cycle (as opposed to a hypomanic cycle). I've taken this drug and it is nasty (got lock jaw from it). Seroquel is the current new med on the block with no long term data. The itchy rash is definitely the body's way of telling you it is allergic to some ingredient, however, taking Benedryl is no panacea as it gives dementia-like side effects. So no wonder you think your dad is going downhill. Since he is already in hospice, what good will it do to prolong his agony? You still have a right to refuse any and all medications, and I have done that many, many times for my husband and he is still living at 87 yrs. I've even removed him from the hospital twice AMA, and he is still living. I have been to nursing school and know the body, but I also know my husband's body better than anyone. So I trust my instincts and knowledge. Trust yours.
Helpful Answer (1)
Report

Also had some experiences with psychotropics which produced the effect they were supposed to suppress. It was a unique situation though, but once Dad was stabilized, and over a period of time we substituted the western medicine only doctors with those who also relied on vitamins and more natural solutions.

If I had the money, I'd see a naturopath or homeopath, but there can be problems with the compounds they recommend if any of the ingredients in the compounds are sourced from emerging markets with little if any quality control.

Still, we find natural solutions as much as possible. Herb Quarterly is one magazine I read - it has a lot of natural solutions for medical issues.
Helpful Answer (1)
Report

I Really appreciate your responses to my question. Amazing how so many are having problems with this drug. I'd much rather do a natural remedy, in fact marijuana is proven to help with dementia...I live in FL, and it's going on the ballot for approval this year, but they're already fighting it...(Thanks pamstegman :) ) And coconut oil! (Lilacalani :) ) - I take coconut oil every day in my coffee. I thought about it for my dad, but wasn't sure. I'll definitely try it! Thanks!
My dad goes to NH and hospice unit for respite, or UTIs, and when I visit him, I notice all the patients are all doped up... I'm sure on seroquel and ativan.
I appreciate all of your input!
Helpful Answer (0)
Report

Reread Amereena's advice -- it's good! Also, try giving your dad at least a tablespoon of coconut oil a day. You can cook his food in it, put it in his oatmeal, or even put it in his coffee. If you can get 2 tablespoons in him, all the better. Look up coconut oil for dementia. There's a lot available on YouTube.
Helpful Answer (2)
Report

What about medical marijuana? Has that worked for dementia related agitation?
Helpful Answer (1)
Report

Absolutely! The nursing home had my mom on everything and changed her meds almost every other day. Her aitation got horrible along with her anxiety. Ativan made her anxiety worse too. They just continue to try every med available on my mom and each one was changed every other day and made matters so much worse. My best advice is to keep them at baseline meds and DO NOT let anyone keep changing his meds. They tried the Seroquel on mom and kept upping the dose and it made her worse. It was only when she went to hospice that they said the smaller dosage put mom at rest and it usually works better in smaller doses.
Helpful Answer (1)
Report

Sounds familiar to me! My husband had Parkinson's and some dementia. He could not tolerate any drugs and it took me a long time to figure it out. His first trip to the doctor in Mar 2007 he is on Amantadine - come back in 6 months - added Carbidopa Levodopa - come back in 6 months - added Lodosyn to interact with something in the Carbidopa Levodopa - WELL, now he can't get out of bed so I called about withdrawal of drugs - no withdrawal - took him off everything and he was out of bed in 2 days! In Apr 2011 tried Carbidopa Levodopa 1/2 pill 3 times a day - maybe he could tolerate it now - after about two weeks he started to fall - the dr upped the dosage to 1 pill 3 times a day - after a week it was harder to handle him - took him off all meds again and he got better. Because of the tremor in his bladder from Parkinson's I was up 12 to 20 times a night - he did not urinate every time but I was still up with him. NOW...the dr started prescribing meds to help the tremor - after trying 10 different meds I took him off all drugs. On Benedryl he was up 30 times two nights! The Parkinson's progressed - I am blessed with good health and blessed that I had the strength to take care of him so he died at home. Something could have happened that I could not keep him at home and I am so thankful that I could do it my way. We had DNR and no heroic measures in writing and verbal so when he started closing down I made him comfortable and kept him with me. We were married 63 years. Blessings to all you Caretakers out there. Joy
Helpful Answer (3)
Report

We all know that doctors and some pharmacutical companies go hand in hand. And honestly I think lots of Dr's over-medicate cause they just really don't know. I would think the more natural the better. If it were me, I would tell the doctors you want him off the stuff and now. if they don't agree, then I would slowly ween your parent off of it and go from there. what could be worse, them get better. I pray that things get better for you. I just wish doctors would be truthful about stuff, I mean they are not God and they are human and make mistakes. be truthful about what you are doing, or what you don't know.
Helpful Answer (1)
Report

Yes and I ignored the doctors and took mom off everything and started heron vitamins that are good for her and use nutrition to control her symptoms and only over the counter stuff except her bone meds and acid controlling meds. She is almost back to completely normal. Google Thor drugs your parents are on and look at the side effects and see that they are better off with the problem than the pharmaceutical wich the doctors all get paid to put patients on. I only want what's best for Mom so I research everything and make my own decision and inform the doctor of the results. Mom was even on diabetic meds and I took her off them after years!!!! I completely control it with her diet . Unbelievable the amount of pills they had her on! If there are no adverse side affects it's one thing but if you just look at cholesterol meds side affect it's dimentia!!! I check her cholesterol regular and it's fine without the meds and the hallucinations are gone and the dimentia is gone and she's getting better.
Helpful Answer (2)
Report

My 87 y/o mom with dementia is also on seroquel 200 mg a day for her delusions & it doesn't seem to be working. She is still delusional in fact the cast of characters that she believes lives in the basement ( although there is none) keep getting larger. I'm not sure she us taking the correct dosage either since she lives alone & refuses to go to assisted living or have a live in. The only thing the drug seems to do is make her sleep at night . I too was worried about the dangers of this drug but was told they have to treat the symptoms. I noticed my moms speech is sometimes slurred which I believe is from the seroquel. My mom has a psych appt this week so I wait to see what he says. On prior visits he just kept increasing the dosage when we said she was still having delusions & hallucinations. Good luck to you. I feel your pain being on a similar situation.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.